Alabama, 2010

Damaging Wind and Heavy Rain in Alabama, August 8, 2010

August 8, 2010 · NWS BMX · 2 events in 1 county or zone

Intense afternoon heating resulted in high instability and the development of isolated thunderstorms. In addition, little upper level flow resulted in very slow moving storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Intense afternoon heating resulted in high instability and the development of isolated thunderstorms. In addition, little upper level flow resulted in very slow moving storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 8, 2:32 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 8, 2:32 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT SUN AUG 8 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY.

A WEAK SURFACE BOUNDARY NEAR I-65 IS THE PRIMARY FOCUS FOR CONVECTION
THIS AFTERNOON. THE CONVECTION IS ALL DIURNAL AND SHOULD WEAKEN
QUICKLY AFTER SUNSET WITH MOST OF THE ACTIVITY GONE BY 9 PM THIS
EVENING. AS THE UPPER RIDGE BUILDS TO THE NORTH OF ALABAMA TONIGHT
AND MONDAY THE SURFACE TROF WILL PUSH WESTWARD ALONG WITH THE DEEPER
MOISTURE. THIS WILL CREATE STABLE CONDITIONS ACROSS MOST OF THE
AREA MONDAY AFTERNOON WITH CONVECTION CONFINED TO MAINLY THE WESTERN
PART OF ALABAMA. ALL THAT BEING SAID...THE NAM MODEL DOES SHOW A
WEAK SURFACE TROF FORMING NEAR THE ALABAMA AND GEORGIA STATE LINE
ON MONDAY...AND PRODUCES SOME CONVECTION. AT THIS TIME...WILL
FAVOR GFS AND ECMWF MODELS THAT KEEP CONVECTION WEST OF I-65. NOT
MUCH CHANGE ON TUESDAY AS LARGE UPPER RIDGE BUILDS OVER THE CENTRAL
GULF COAST REGION AND CAPS CONVECTION. WITH SURFACE TEMPERATURES
FORECAST TO CLIMB INTO THE UPPER 90S ON TUESDAY...THERE WILL
LIKELY BE ISOLATED CONVECTION DESPITE UPPER RIDGE.

HEAT INDICES WILL BE CLOSE TO ADVISORY CRITERIA DURING THE WEEK...
BUT WILL HOLD OFF ISSUING ANY ADVISORY AT THIS TIME AS THERE
CONTINUES TO BE SOME UNCERTAINTY WITH AFTERNOON SURFACE DEW POINTS.

.LONG TERM...WEDNESDAY THROUGH SUNDAY.

TWO SYSTEMS WILL COMBINE TO BRING IMPROVING RAIN CHANCES DURING
THIS PERIOD. A EASTERLY WAVE WILL MOVE INTO THE EASTERN GULF OF
MEXICO ON TUESDAY. THE EASTERLY WAVE OR TROPICAL LOW WILL RIDE
ALONG SOUTHERN EDGE OF THE UPPER RIDGE ON WEDNESDAY AND PRESENCE
OF RIDGE WILL CUT-OFF MOISTURE FROM ADVECTING INLAND....AND
KEPT ONLY SMALL RAIN CHANCES. A SHORT WAVE TROF MOVING DOWN THE
EASTERN UNITED STATES WILL PUSH UPPER RIDGE CENTER WESTWARD
TOWARDS TEXAS. THIS WILL ALLOW MOISTURE FROM THE TROPICAL SYSTEM
TO WORK UP THE MISSISSIPPI RIVER VALLEY AND EVENTUALLY INTO
ALABAMA THURSDAY AND FRIDAY. BY THE WEEKEND...THE MOISTURE WILL
GET PUSHED SOUTHWARD TOWARDS THE COAST AS SHORT WAVE MOVES OFF TO
THE EAST AND THE UPPER RIDGE BUILDS BACK INTO THE REGION.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

AS IS MENTIONED IN DISCUSSION ABOVE...HIGH PW AND SURFACE
CONVERGENCE BOUNDARY RUNNING FROM THE NW THROUGH THE CENTRAL PORTION
OF STATE WILL MOVE LITTLE FOR REMAINDER OF THE DAY RESULTING IN
SCATTERED SHRA AND TSRA...WITH HIGHEST CONCENTRATION OVER THE SW
PORTION OF THE STATE. CIGS WITH DEVELOPING CU/PRECIP WILL BE NEAR OR
SLIGHTLY ABOVE 3KFT. HAVE INCLUDED TEMPO GROUP FOR TSRA BASED ON
CURRENT RADAR TRENDS AND EXPECTED INCREASED COVERAGE DURING AFT DUE
TO STRONG SURFACE HEATING AND CONVERGENCE ALONG NUMEROUS OUTFLOW
BOUNDARIES. PRECIP WILL BE SLOW MOVING TO THE SE. STORMS WILL
QUICKLY SUBSIDE AFTER SUNSET AND WITH HIGH DEWPOINTS...MVFR TO IFR
BR WILL OCCUR AFT 06Z...ESPECIALLY AT THOSE AIRPORTS THAT RECEIVE
RAINFALL THIS AFTERNOON.  STEFKOVICH

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR
ACCURACY.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  97  72  99  73 /  10  10  10  10  10
ANNISTON    72  97  73  98  75 /  10  10  10  10  10
BIRMINGHAM  75  97  76  98  77 /  20  10  10  10  10
TUSCALOOSA  74  99  73 100  74 /  20  20  10  10  10
CALERA      73  96  75  98  76 /  20  10  10  10  10
AUBURN      72  96  74  97  75 /  20  10   0  10  10
MONTGOMERY  72  97  75  99  75 /  20  10  10  10  10
TROY        72  97  72  96  74 /  20  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 8, 9:16 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1016 AM CDT SUN AUG 8 2010

ALZ011>015-017>050-090200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1016 AM CDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE FROM 2 PM THROUGH 8 PM.  THE MAIN
THREATS WILL BE WIND GUSTS TO 45 MPH AND BRIEF PERIODS OF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

TEMPERATURES ARE EXPECTED TO WARM BACK UP AGAIN BY MONDAY AS HIGH
PRESSURE BUILDS BACK INTO THE AREA. HEAT INDICES BETWEEN 105 AND 110
DEGREES WILL BE POSSIBLE FOR PARTS OF CENTRAL ALABAMA FROM MONDAY
THROUGH THURSDAY. CONDITIONS WILL BE MONITORED TO DETERMINE IF HEAT
ADVISORIES ARE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 4:02 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT SUN AUG 8 2010

ALZ042-044-082245-
LOWNDES AL-MONTGOMERY AL-
502 PM CDT SUN AUG 8 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTGOMERY AND LOWNDES
COUNTIES UNTIL 545 PM CDT...

AT 502 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LOWNDESBORO TO
PINTLALA...AND MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAYNEVILLE...
  MOSSES...
  PINTLALA...
  WHITE HALL...
  DAVENPORT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

75

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
August 8, 4:54 PM CST
Where
Lowndes County, 3.24 mi WSW of Calhoun
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.030, -86.620

Several trees were toppled along County Road 45 between Fort Deposit and Mount Willing.

Heavy Rain, Lowndes

When
August 8, 4:55 PM CST to 5:35 PM CST
Where
Lowndes County, 0.9 mi NE of Ft Deposit to 0.66 mi NE of Ft Deposit
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.990, -86.570

Rain rates around 2 inches in an hour produced minor flooding on County Road 37 in a construction area with poor drainage. The flooded road was closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254501, 254506.